New York, 2023Flash Flood in New York, September 11, 2023
September 11, 2023 · NWS BGM · 1 event in 1 county or zone
Thunderstorms formed along a stationary frontal boundary extending from northeastern Pennsylvania into eastern New York which brought localized flash flooding to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a stationary frontal boundary extending from northeastern Pennsylvania into eastern New York which brought localized flash flooding to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 11, 2:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 11, 2:18 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
318 AM EDT Mon Sep 11 2023
.SYNOPSIS...
Stationary front will slowly drift east today with high pressure
building in this afternoon. This will bring a brief break to
the unsettled weather this afternoon into tomorrow. A cold
front will bring an additional round of showers and thunderstorms
Tuesday night into Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
305 AM Update:
A stationary front remains over the region and a weak wave of
low pressure moving north into the area is bringing widespread
moderate to heavy rain showers early this morning. The front and main
upper trough will finally push eastward today, allowing for a
west to east drying trend through the day as high pressure
builds in. At least some partial sunshine is expected this
afternoon, along with highs in the lower to mid 70s.
Dry weather is expected tonight with high pressure briefly in
control. Patchy fog is expected overnight, especially in areas
that have seen heavy rainfall early this morning. High pressure
should hold through most of the day on Tuesday, but a cold front
will be approaching from the west by tomorrow evening. At this
time, it appears that most of the showers with this front will
hold off until Tuesday night, but a few isolated showers may
sneak in from the west during the late afternoon and evening.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
315 AM Update...
Made very minor changers to the forecast, with mostly the timing
of more widespread shower activity occurs a bit later Tuesday
night into early Wednesday morning.
Previous Discussion...
An Upper level low spins over the great lakes bringing in a
surge of moisture to our region sometime Tuesday evening into
Wednesday. This moisture is expected to combine with higher PWAT
values extending into our area from the Gulf. This set up will
kick off widespread showers and thunderstorms with the potential
for seeing locally heavy rainfall in some areas. Flow is
expected to be unidirectional through the cloud layer as front
moves through increasing the potential for these showers and
thunderstorms to train for a period of time. This combined with
soil sensitivity leads to a possible concern for flash flooding.
Although model soundings suggest the threat for severe storms
is low at this time. Highs are expected to range in the mid 70s
to low 80s during the day with lows returning to the upper 50s
to low 60s at night.
We remain under the influence of the upper level low on Wednesday
with showers expecting to continue, but with the main thunder and
heavy rain threat shifting eastward. West to northwest flow keeps
temperatures on the cooler side. Highs are only expected to reach
the upper 60s to low 70s across the region. Lows are expected to
fall into the upper 40s to low 50s overnight.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
315 AM Update...
High pressure will start to build in on Thursday, but with the
upper trough still in our vicinity, there may be a few showers
that pop up around peak afternoon heating hours. Otherwise, high
pressure will hold through the remainder of the period. Being
this is day 7, will need to watch how this progresses this week,
as Hurricane Lee come in a little closer than currently
forecast.
Previous Discussion...
Upper level low continues to rotate over the Great Lakes on Thursday
before lifting out. This sends another short wave to our region
kicking off some diurnally driven showers especially in CNY. Despite
this conditions should remain dry for most of the day with highs in
the mid to upper 60s with lows in the mid to upper 40s.
Once the low departs a broad high pressure is expected to settle in
Thursday night. This allows quiet weather to embrace our region once
again. High pressure conditions are expected to last into Sunday
with models routing Hurricane Lee towards Nova Scotia. This
tropical system is far enough eastward that peripheral impacts
appear unlikely for our region. Under the ridge temperatures are
expected to return to the upper 60s to low 70s with lows
ranging in the upper 40s to low 50s overnight.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Stationary front continues to be draped over the region with
more showers and thunderstorms coming through this morning.
Also, widespread stratus will keep ceilings at least at MVFR
through the morning with a few sites likely drop to IFR or
worse. Later this afternoon, some drier air will push into the
area and ceilings will lift by late afternoon/ early evening.
Outlook...
Tuesday...Tuesday morning MVFR/IFR restrictions in fog and
stratus, otherwise VFR.
Tuesday night through Wednesday...Showers likely and chance of
thunderstorms with associated restrictions.
Thursday...More restrictions possible in isolated showers.
Friday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...ES/MPK
LONG TERM...ES/MPK
AVIATION...MPK
Hazardous weather outlook, Sep 11, 2:31 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
331 AM EDT Mon Sep 11 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
331 AM EDT Mon Sep 11 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
More locally heavy rainfall is possible Tuesday night into
Wednesday. Monitor the forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 11, 1:49 AM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
249 AM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Rain Tioga Terrace 42.06N 76.12W
09/11/2023 M2.50 inch Tioga NY Trained Spotter
Total of last few hours, most of it since 1
AM.
&&
MDPLocal storm report, Sep 11, 2:02 AM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
302 AM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM Rain 5 SE Lounsberry 42.03N 76.26W
09/11/2023 M2.18 inch Tioga NY Mesonet
NY Mesonet site south of Owego.
&&
MDPFlash Flood, Delaware
- When
- September 11, 4:00 AM EST to 5:00 AM EST
- Where
- Delaware County, 2.13 mi NNW of Franklin to 1.78 mi NNW of Franklin
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 42.360, -75.180
Bissell Road washed out in the Town of Franklin. Rushing water and boulders destroyed a culvert and the road covering.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, September 11 to 12, 2023$350,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Texas, September 11, 20233 injured · $35,000 · 1 in hail · 8 events
- Tornado and Hail in Florida, September 11, 2023$76,000 · EF0 · 13 events
- Damaging Winds in New Mexico, September 11, 2023$98,000 · 87 kt wind · 6 events
- Flash Flooding and Flooding in Massachusetts, September 11, 202322 events
- Hail and Damaging Winds in Florida, September 11, 2023$8,000 · 1 in hail · 13 events
- Flash Flooding and Flooding in Rhode Island, September 11, 202310 events
- Hail in New Mexico, September 11, 20231 injured · 1.75 in hail · 1 event
- Hail and Damaging Winds in Texas, September 11, 20231.75 in hail · 6 events
- Heavy Rain in Colorado, September 11, 20235 events
- Hail and Damaging Winds in South Carolina, September 11, 2023$1,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Delaware, September 11, 2023EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140889.